Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Birmingham, AL

February 17, 200921 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 17, 2009, 7:51 AM CST for 21 counties in Alabama. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2009, 7:51 AM CST (13:51 UTC)
In effect from
Feb 17, 2009, 12:00 PM CST
Expired
Feb 17, 2009, 12:54 PM CST
In force
54 min
Issued by
NWS Birmingham, AL
All 21 counties

Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3178 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 171351
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 AM CST TUE FEB 17 2009

...A RED FLAG WARNING IS IN EFFECT FOR EASTERN PORTIONS OF CENTRAL
ALABAMA THIS AFTERNOON...

.DRY AIRMASS ACROSS CENTRAL ALABAMA WILL CREATE A HIGH FIRE
DANGER THIS AFTERNOON...AS RELATIVE HUMIDITY VALUES WILL FALL
BELOW 25 PERCENT FOR SEVERAL HOURS. OUTDOOR BURNING IS HIGHLY
DISCOURAGED..

ALZ017>021-026>029-036>038-042>050-172300-
/O.NEW.KBMX.FW.W.0007.090217T1800Z-090217T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-LOWNDES-ELMORE-MONTGOMERY-
MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
751 AM CST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

A DRY AIR MASS AND SUNNY SKIES WILL CAUSE RELATIVE HUMIDITIES TO
FALL BELOW 25 PERCENT FOR SEVERAL HOURS DURING THE HEAT OF THE DAY
THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED.* SEGMENT
TEXT GOES HERE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
1 follow-up statement
000 
WWUS84 KBMX 171854
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CST TUE FEB 17 2009

...RED FLAG WARNING CANCELED...

ALZ017>021-026>029-036>038-042>050-172000-
/O.CAN.KBMX.FW.W.0007.000000T0000Z-090217T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-LOWNDES-ELMORE-MONTGOMERY-
MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1254 PM CST TUE FEB 17 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE RED
FLAG WARNING. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 17, 5:49 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 17, 5:49 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 AM CST TUE FEB 17 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

COMPLEX WEATHER SITUATION DEVELOPING FOR TONIGHT THROUGH TOMORROW
NIGHT...GARNERING THE LIONS SHARE OF ATTENTION AND TIME TONIGHT.

NOT SURPRISED AT ALL TO SEE THE SLIGHT RISK ADDED IN THE DAY ONE
OUTLOOK FOR LATE TONIGHT. AS MENTIONED LAST NIGHT...MOISTURE BEGINS
SURGING NORTHWARD TONIGHT...RESULTING IN AN IMPRESSIVE AREA OF
ISENTROPIC LIFT SPREADING EASTWARD OUT OF THE MISSISSIPPI
VALLEY...IN EXCESS OF 50 KTS RIDING UP AND OVER THE SURGING WARM
FRONT. EXPECT RAIN AND THUNDER TO BECOME WIDESPREAD OVER ALL BUT
LOCATIONS ALONG AND SOUTH OF I-85 OVERNIGHT TONIGHT. AGREE WITH SPC
ASSESSMENT FOR THE RISK OF ELEVATED STRONG STORMS AS EARLY AS
MIDNIGHT IN THE EXTREME NORTHWEST...BUT WITH BEST THREAT BETWEEN
ABOUT 3 AM AND 9 AM WEDNESDAY. WITH A RATHER DEEP COOL LAYER
BELOW...MAIN THREAT HERE WOULD BE LIMITED TO LOCALLY HEAVY RAIN AND
POSSIBLY LARGE HAIL.

EVOLUTION OF SEVERE THREAT FOR THE REMAINDER OF THE DAY ON
WEDNESDAY IS A BIT UNCERTAIN AND  CONTINGENT UPON THE MAGNITUDE
OF THE INSTABILITY THAT MIGHT BE REALIZED. AGAIN...UPPER LEVEL
DYNAMICS ARE BIT MORE FAVORABLE THAN THEY WERE LAST WEEK.
SUPPORTING A POSSIBLE THREAT ARE COLDER UPPER LEVEL TEMPS AND
STEEPER MID-LEVEL LAPSE RATES...SUFFICIENT BUT NOT OVERPOWERING
SHEAR...AND A MID-LEVEL DRY PUNCH OVER THE WARM SECTOR. AS FOR
POSSIBLE MITIGATING FACTORS...PRIMARILY THE LACK OF INSTABILITY
AS THE ATMOSPHERE WILL STRUGGLE TO RECOVER FROM THE OVERNIGHT
PRECIP AND THICK CLOUDS FOR MUCH OF THE DAY...AS WELL AS A
DIMINISHING LOW LEVEL JET THROUGH THE DAY. UPPER LEVEL JET IS NOT
IDEALLY POSITIONED AS WELL...BUT JET MAX APPROACHING WILL
CERTAINLY PROVIDE A DECENT ENVIRONMENT. NAM ONCE AGAIN STRONGLY
SUGGESTING REDEVELOPMENT ALONG/JUST AHEAD OF THE FRONT IN THE LATE
AFTERNOON AND EVENING...AND NAMBUFR SOUNDINGS ARE FAIRLY
IMPRESSIVE. ALL THIS DEPENDS ON INSTABILITY WHICH WILL REQUIRE
SOME CLEARING IN THE WARM SECTOR...WHICH LOOKS POSSIBLE BY MID
AFTERNOON. FOR NOW WILL GO AHEAD WITH THE CONCEPT OF REDEVELOPMENT
IN THE AFTERNOON ALONG AND AHEAD OF THE FRONT...WHICH SHOULD END
BY 03Z THURSDAY. AGAIN...THIS IS A VERY TENUOUS FORECAST THAT
COULD EASILY SWAY ONE WAY OR THE OTHER. OBVIOUSLY...A SITUATION
THAT WILL HAVE TO BE CLOSELY MONITORED.

BEYOND WEDNESDAY...EXPECT CLEARING SKIES FOR THURSDAY AND
FRIDAY...WITH TEMPS BELOW NORMAL. NOW LOOKS LIKE THE SATURDAY
CLIPPER HAS A LITTLE MORE JUICE TO IT...ALTHOUGH I DO HAVE TO
QUESTION THE EXTENT OF RETURN MOISTURE SO QUICKLY AHEAD OF THIS
SYSTEM IN MAINLY NORTHWESTERLY FLOW. FOR NOW...DECIDED TO ADD RAIN
SHOWER OR SNOW SHOWER WORDING ACROSS NORTHERN THIRD OR SO OF THE
SLIGHT CHANCE VARIETY EARLY SATURDAY MORNING...LASTING INTO MID-
MORNING BEFORE TEMPERATURES WARM ENOUGH TO CHANGE THINGS OVER TO
RAIN SHOWERS. NOT EXPECTING ANY MAJOR PROBLEMS AT THIS POINT...BUT
COULD NOT IGNORE THE POPS AND TEMPS AT THIS STAGE OF THE GAME AND
PRETTY MUCH HAD TO PUT IT OUT THERE.

AFTER THE CLIPPER PASSES THROUGH SATURDAY EVENING...COOL HIGH
PRESSURE SHOULD TAKE US WELL INTO MONDAY...JUST AHEAD OF THE NEXT
APPROACHING SYSTEM...WITH TEMPS RUNNING SOME 5 TO 10 DEGREES BELOW
NORMAL.

JD/02

&&

.AVIATION...12Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST 06Z FOR ALL LOCATIONS.
BETWEEN 06 AND 09Z CEILINGS WILL BEGIN TO DROP FROM 5000 TO 2000 TO
3000 FEET ACROSS THE NORTHERN TAF SITES. THIS IS ALL DUE TO THE
APPROACHING STORM SYSTEM AND ASSOCIATED WARM FRONT. OVERALL TIMING
HAS NOT CHANGED MUCH AT ALL SO CONTINUED TO INCLUDE VCSH AT NORTHERN
SITES AFTER 00Z. CONFIDENCE INCREASING WITH RAIN AND THUNDERSTORMS
POSSIBLE...SO INCLUDED RAIN AND VCTS FOR NORTHERN SITES BY 05 TO 06Z
AND TSRA BY 08 TO 09Z. THE SOUTHERN SITES WILL STAY IN VFR
CONDITIONS THROUGH THE PERIOD. DID GO AND INCLUDE VCSH AFTER 09Z FOR
MGM AND TOI.

THERE ARE TWO ISSUES NOT MENTIONED IN THE TAFS THAT NEED TO BE
DISCUSSED IN THIS SECTION. ONE WOULD BE THE THREAT FOR LLWS AT THE
TAF SITES. THIS WILL BE MOST LIKELY FOR THE LOCATIONS BETWEEN 00 AND
06Z. CONFIDENCE IS FAIRLY LOW...SO DID NOT MENTION FOR
NOW...ESPECIALLY BEING MORE THAN 12 HOURS AWAY AND OUTSIDE THE
CRITICAL TIME PERIOD. SECOND WILL BE RESTRICTED VIS WITH ANY
THUNDERSTORM. GIVEN THAT MOST OF THE ACTIVITY IS EXPECTED AT THE END
OF THE PERIOD...JUST INTRODUCED OVERALL TIMING. AS THE EVENT DRAWS
CLOSER...MORE SPECIFIC INFORMATION ON VIS RESTRICTED BY
THUNDERSTORMS WILL BE INCLUDED.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/02/16
Hazardous weather outlook, Feb 17, 6:20 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CST TUE FEB 17 2009

ALZ011>015-017>050-181220-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
620 AM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITIES AND WARM AFTERNOON TEMPERATURES...WILL
HELP CREATE A HIGH FIRE DANGER ACROSS EASTERN PORTIONS OF CENTRAL
ALABAMA...GENERALLY EAST OF I 65. A RED FLAG WARNING IS EFFECT
FROM NOON TO 5 PM. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT FOR
NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF A
MILLPORT TO SIPSEY LINE...AS A WARM FRONT MOVES NORTH THROUGH THE
AREA. THE MAIN THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS
THE NORTHWEST THROUGH 9 AM...AS A WARM FRONT MOVES NORTH THROUGH THE
AREA. THE MAIN THREAT WILL BE LARGE HAIL.

STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY...
FROM 12 PM TO 9 PM...AS A COLD FRONT MOVES THROUGH THE AREA. THE
BEST TIME FOR ANY SEVERE WEATHER WILL BE BETWEEN 2 PM AND 8 PM. THE
GREATEST CONCERN WILL BE WIND GUSTS OF 40 TO 60 MPH AND HAIL...
ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT AT THIS TIME.

BREEZY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY IN
ASSOCIATION WITH THE COLD FRONT. IN ADDITION STRONG WINDS WILL BE
POSSIBLE AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED OVERNIGHT TUESDAY AND INTO WEDNESDAY.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.